Texas, 2023

Hail in Texas, December 23, 2023

December 23, 2023 · NWS MAF · 2 events in 1 county or zone

A few late-season strong thunderstorms developed and moved across Midland/Odessa during the evening. Producing accumulating hail up to the size of nickels, mainly near the east side of Odessa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A few late-season strong thunderstorms developed and moved across Midland/Odessa during the evening. Producing accumulating hail up to the size of nickels, mainly near the east side of Odessa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 23, 4:42 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 23, 4:42 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
442 PM CST Sat Dec 23 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 133 PM CST Sat Dec 23 2023

WV imagery shows the upper trough moving through the Four Corners at
18Z, with a line of convection ahead of this feature developing
invof KELP.  Closer to home, KMAF RAOB came in with a PWAT of 3/4",
or about 180% of normal, courtesy of a strong LLJ last night.  Warm
advection has also steepened up lapse rates quite a bit, setting up
a potentially busy afternoon/evening if we can bust the cap.
forecast soundings 24 hours ago suggested this would be hard to do,
but latest runs are considerably weaker w/the cap at 21Z.  Well be
doing a 21Z RAOB to re-assess the situation.  0-6km shear at 12Z
came in at 20kts, but CAMs are all in agreement in ramping it up to
40-50kts or better by mid-afternoon as the trough arrives, making
for a rare December severe event.

The trough is forecast to be right over West Texas and Southeast New
Mexico at 12Z, which is about when convection is expected to clear
the southeastern zones.  Surface winds will veer to the west as the
trough clears the area, ushering in drier, cooler air behind it.
However, residual cloud cover and elevated winds will keep overnight
lows 10-12F above normal.

Sunday, a cold front drops in in the wake of the exiting trough,
with a secondary trough digging into the central Rockies behind it.
Surface flow will veer to northwest, taking highs Sunday afternoon
to at or just above normal.

Sunday night, skies will clear and winds will abate behind the
front, promoting good radiational cooling and allowing overnight
lows to cool to at or just above normal.

&&

.LONG TERM...
(Monday through Friday)
Issued at 133 PM CST Sat Dec 23 2023

Much quieter and more seasonable weather is in store for the
Christmas holiday and beyond. As a southern-stream shortwave trough
ejects into the Mississippi River Valley on Monday, continued cold
advection behind Sunday's cold front keeps temperatures cooler.
Afternoon temperatures fall about 10 degrees compared to Sunday for
a cool Christmas afternoon. These temperatures will be slightly
below normal for this time of year. The departing southern-stream
shortwave trough begins to phase into another trough over the
central Great Plains becoming a closed upper-low Tuesday. Our region
resides on the southwest side of this feature, keeping a cool and
dry pattern with northwesterly flow aloft. Daytime sunshine should
help to modulate temperatures somewhat and temperatures at least
climb to near normal through the middle half of next week. Another
southern-stream shortwave trough may sweep through the region late
in the week. This feature will do little to the overall weather
pattern besides potentially dropping temperatures down a few
degrees. Current indications keep us a dry through the remainder of
2023.

-Chehak

&&

.AVIATION...
(00Z TAFS)
Issued at 437 PM CST Sat Dec 23 2023

All terminals are now VFR, with a couple of lines of convection
moving through the area. By issuance time, the only two terminals
of concern for convection will be KMAF and KFST. Otherwise,
surface winds will veer overnight to westerly by sunup, after
which winds will veer to northwest and become gusty under clear
skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               44  61  31  50 /  70   0   0   0
Carlsbad                 39  61  29  49 /   0   0   0   0
Dryden                   48  70  38  56 /  70   0   0   0
Fort Stockton            45  65  34  52 /  70   0   0   0
Guadalupe Pass           35  53  30  46 /   0   0   0   0
Hobbs                    38  57  26  48 /  10   0   0   0
Marfa                    33  57  26  55 /  40   0   0   0
Midland Intl Airport     43  61  32  50 /  70   0   0   0
Odessa                   43  61  33  50 /  70   0   0   0
Wink                     41  64  32  52 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....91
AVIATION...44
Hazardous weather outlook, Dec 23, 1:33 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CST Sat Dec 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CST Sat Dec 23 2023 /1233 PM MST Sat Dec 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe weather across the area Saturday
afternoon and evening. The main threats will be large hail and damaging
winds with any severe thunderstorms. An isolated tornado can't be
ruled out as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Dec 23, 4:40 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CST Sat Dec 23 2023

TXZ061-062-068-069-232330-
Midland TX-Crane TX-Ector TX-Upton TX-
440 PM CST Sat Dec 23 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ECTOR...
SOUTHWESTERN MIDLAND...NORTHERN CRANE AND NORTHWESTERN UPTON COUNTIES
THROUGH 530 PM CST...

At 439 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles south of West Odessa, or 18 miles northwest of Crane, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Odessa, West Odessa, and Pleasant Farms.

This includes Interstate 20 between mile markers 102 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3145 10259 3162 10274 3196 10231 3172 10200
TIME...MOT...LOC 2239Z 231DEG 30KT 3160 10255

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Dec 23, 5:04 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CST Sat Dec 23 2023

NMZ028-034-TXZ050-059-060-067-075-274-232345-
Southern Lea County NM-Eddy County Plains NM-Loving TX-Pecos TX-
Andrews TX-Ward TX-Reeves County Plains TX-Winkler TX-
504 PM CST Sat Dec 23 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EDDY...SOUTHEASTERN
LEA...NORTHWESTERN PECOS...SOUTHWESTERN ECTOR...SOUTHWESTERN
ANDREWS...CENTRAL REEVES...WARD...WINKLER AND LOVING COUNTIES THROUGH
545 PM CST/445 PM MST/...

At 504 PM CST/404 PM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from 21 miles southwest of Jal
to 10 miles east of Mentone to 10 miles northeast of Saragosa.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pecos, Monahans, Kermit, Jal, Wink, Mentone, Thorntonville,
Grandfalls, Barstow, Pyote, Jal Airport, Wickett, Toyah Lake,
Coyanosa, Imperial Reservoir, Pecos Municipal Airport, Slash Ranch,
Roy Hurd Memorial Airport, Monahans Sandhills State Park, and
Royalty.

This includes Interstate 20 between mile markers 24 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3217 10296 3187 10280 3111 10279 3104 10377
      3173 10377 3199 10392
TIME...MOT...LOC 2304Z 264DEG 32KT 3198 10352 3174 10342 3114 10356

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The radar

The Midland/Odessa radar (KMAF), 32 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ector

When
December 23, 5:06 PM CST to 5:11 PM CST
Where
Ector County, Pleasant Farms
Measured
0.75 in hail
Reported by
Public
Coordinates
31.680, -102.320

Hail, Ector

When
December 23, 6:17 PM CST to 6:22 PM CST
Where
Ector County, 3 mi ENE of Odessa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.867, -102.323

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182682, 1182680.